MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA

SMITHS MEDICAL ASD, INC. BIVONA
Model Number ZT20FN60NSB061N
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code Itching Sensation (1943)
Date of Event 07/25/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that a smiths medical custom tracheostomy tube was placed and a day after, the patient complained of several itching spots near the stoma.The parents noted that the area around the stoma was red.After one more day, the child was unable to handle the pain any more and the trach had to be changed.Parents noted that there was bleeding around the stoma.The trach was replaced with a stock trach and within 20 minutes, the itching and discomfort subsided and the patient continued to heal with no further complications.
 
Additional Manufacturer Narrative
Other, other text: evaluation results: one custom bivona tracheostomy tube was returned for investigation in used condition.Visual inspection did not reveal any anomalies with the device.Review of the dhr for the custom device confirmed that the device was made to the template.Per review of the device database, the returned device was the first device ordered for the end user.Since no lot number was provided for the standard product, a dhr review was unable to be performed.There are several differences between the custom device and the standard product, which could have contributed to the irritation experienced by the end user.1.The custom device was ordered non-sterile and the standard product is purchased sterile.Whatever method or solution used to clean the custom device may have contributed to the irritation the end user experienced.2.The custom shaft is manufactured using a silicone gumstock and the standard shaft is manufactured using a silicone liquid rubber.The end user may have sensitivity to the silicone used to manufacture the custom device.3.The custom device has an opaque, white stripe on the device, which contains barium sulfate.The standard product does not contain a barium sulfate stripe.The end user may have a sensitivity to barium sulfate, which contributed to the end user's sensitivity.4.All standard products have a parylene coating applied to the silicone features (excludes plastic components e.G., connector); custom devices do not have the parylene coating applied to the silicone.The end user may be sensitive to silicone and the parylene coating provides a barrier.5.The connector profile and the eyelet profiles on the custom device are larger than the standard product.Depending on the end users physical attributes, the bulkiness of the custom device may have contributed to rubbing underneath the chin or on the stoma area causing irritation.The investigation did not identify a manufacturing defect with the returned device.The root cause for irritation was unable to be identified - only possible hypothesis for the complainant to follow up with the physician.

Brand Name
BIVONA
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key10455093
Report Number3012307300-2020-08498
Device Sequence Number3032756
Product Code JOH
UDI-Device Identifier15019517232387
UDI-Public15019517232387
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberZT20FN60NSB061N
Device Lot NumberBS008086
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/28/2020
Supplement Date Received by Manufacturer09/01/2020
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date09/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;